Hail, Knox
- When
- March 4, 9:44 AM EST
- Where
- Knox County, 0.54 mi W of Oaktown
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 38.870, -87.440
Between the evening of March 3 and the late hours of March 4, 2026, a significant hydrologic event unfolded across central Indiana as a stalled frontal boundary interacted with a highly anomalous moisture profile. 30 inches well above the 90th percentile for early March.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IND wrote it up.
Between the evening of March 3 and the late hours of March 4, 2026, a significant hydrologic event unfolded across central Indiana as a stalled frontal boundary interacted with a highly anomalous moisture profile. Driven by a robust 50-knot low-level jet, precipitable water values surged to nearly 1.30 inches well above the 90th percentile for early March. While the Storm Prediction Center initially identified a low-probability severe threat, the environment was dominated by deep-layer moisture transport and training convective elements, leading to widespread 48-hour rainfall totals of 4 to 6 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Mar 4, 9:31 AM EST, 13 minutes earlier. Its key messages:
Area Forecast Discussion...UPDATED National Weather Service Indianapolis IN 931 AM EST Wed Mar 4 2026 .KEY MESSAGES... - Near daily rain and occasional thunderstorm chances this week into early next, with an additional 1 to 3 inches of rainfall likely through Saturday, will produce widespread minor to moderate flooding across central Indiana - A few strong to severe storms possible late today into tonight south - Much warmer late week into next week, with near record warmth likely Friday and potentially early next week as well && .MESOSCALE UPDATE... Issued at 931 AM EST Wed Mar 4 2026 Thunderstorms just over the state line in Illinois have exhibited a signature for hail up to at least nickel size. These are elevated with just enough instability to sustain. Effective shear in this layer is strong enough for organization/sustenance in the near-term as they enter Knox and Sullivan counties. Downstream sustenance of a small to marginally severe hail threat will depend on storm-scale interactions. They may tend to propagate slightly east-southeastward along the apparent MUCAPE gradient. && .SHORT TERM (Today and tonight)... Issued at 351 AM EST Wed Mar 4 2026 Rain continues to fall across much of central Indiana this morning, as a stalled boundary to our south combines with deep and plentiful moisture transport in west/southwesterly mean flow aloft. Training of convection initiating off this boundary produced a widespread 1-3 inches of rainfall across much of the area since yesterday morning, which has produced widespread minor flooding along small waterways in the axis of heaviest rainfall near and a couple counties south of the I-70 corridor, and will eventually produce widespread minor flooding and locally moderate flooding on the main stem rivers across southern Indiana. Precipitable water values will remain anomalously high throughout the short term, near or above climatological max for the time of year, though thankfully a respite in the widespread precip should occur much of today as the rain reinforced boundary remains to the south and forcing for ascent weakens. However, additional rounds of rain are expected late today into tonight as a more substantial upper level wave and surface low approach the area. Additionally, though convective mode is uncertain and may be quite messy, a locally strong to severe storm is not out of the question near the boundary across the far southern portions of the forecast area late today into tonight, with all hazards on the table, though this will depend heavily upon how far north the warm front progresses. Will maintain current Flood Watch, and hold off on further watch headlines in collab w/ neighbors. Training potential should lessen with time as the boundary begins to shift, though any moderate or heavy precip in the aforementioned areas where the heaviest rain has fallen in the past 24 hours will pose at least some flash flood risk. Temperatures today will climb back into the 50s north to the mid 60s south, with fairly minimal diurnal cooling tonight as the warm front begins to push further northward with time. && .LONG TERM (Thursday through Tuesday)... Issued at 351 AM EST Wed Mar 4 2026 Periods of showers and thunderstorms will continue into late week, though significant breaks are likely at times. The anomalous moisture and thus hydrologic threats will remain a concern through at least Saturday, when cold frontal passage will bring at least a temporary end to rain chances for the latter part of the weekend. There will be at least a conditional severe threat with this cold front, primarily late Friday into Saturday, though this remains highly uncertain. Additional rainfall through Saturday may be as much as 1-3+ inches, which could bring several main stem river points in central and southern Indiana into moderate flood. After a dry period late in the weekend, the early to middle portion of next week may again turn active as deep troughing over the western CONUS promotes strong cyclogenesis somewhere in the central US, though significant timing and positioning differences in this troughing, including differences in how long a southwestern US cutoff low remains cutoff is producing substantial variation in precip amounts and length of rainfall. Will have to keep a close eye on this as additional substantial rainfall could worsen and expand the ongoing minor to moderate flood situation. Well above normal temperatures are expected throughout the long term, with record or near record highs in the mid 70s to near 80 appearing likely on Friday. Record highs may be in danger early next week as well. && .AVIATION (12Z TAF Issuance)... Issued at 637 AM EST Wed Mar 4 2026 Impacts: - Widespread IFR or worse conditions likely throughout the period - Additional showers and a few storms later today into tonight Discussion: Widespread rain has decreased to isolated to scattered light showers this morning, with widespread IFR conditions in place north of a stalled rain-reinforced warm front to our south, as moisture remains trapped beneath the frontal inversion aloft. Another round of rain should move into the area later today into tonight as another upper level disturbance moves into the region. A few thunderstorms are expected but in the absence of better confidence regarding timing or greater coverage, will keep mention out for now. Winds will be less than 10KT throughout the period, and will be variable at times, or generally easterly/southeasterly when a coherent direction is present. && .IND WATCHES/WARNINGS/ADVISORIES... Flood Watch until 10 AM EST this morning for INZ044>049-051>057- 060>065-067>072. && MESOSCALE...BRB SHORT TERM...Nield LONG TERM...Nield AVIATION...Nield
Hazardous Weather Outlook National Weather Service Indianapolis IN 401 AM EST Wed Mar 4 2026 INZ021-028>031-035>043-050915- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion- 401 AM EST Wed Mar 4 2026 This hazardous weather outlook is for central Indiana. .DAY ONE...Today and Tonight. A few thunderstorms will be possible late today into tonight. Severe storms are not expected, though heavy rainfall and localized flooding will be possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Daily rain chances with moderate to heavy rainfall at times will lead to increasing chances of flooding by late week. There is also a chance for thunderstorms at times through Saturday. A few strong storms are possible late Friday into Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated, but spotters are encouraged to report rainfall amounts. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind INZ044>049-051>057-060>065-067>072-050915- Parke-Putnam-Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan- Johnson-Shelby-Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur- Knox-Daviess-Martin-Lawrence-Jackson-Jennings- 401 AM EST Wed Mar 4 2026 This hazardous weather outlook is for central Indiana. .DAY ONE...Today and Tonight. Showers and a few thunderstorms continue this morning, with a threat for flooding. A flood watch remains in effect through 10 AM. A few thunderstorms will be possible late today into tonight, some of which could be strong to severe. Additionally, more rainfall could produce renewed flooding on small streams and waterways. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Daily rain chances with moderate to heavy rainfall at times will lead to increasing chances of flooding by late week, with widespread minor to moderate flooding expected on main stem rivers. There is also a chance for thunderstorms at times through Saturday. A few strong storms are possible late Friday into Saturday. .SPOTTER INFORMATION STATEMENT... Spotters may be needed late today into tonight, and are also encouraged to report rainfall amounts. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
Special Weather Statement
National Weather Service Indianapolis IN
919 AM EST Wed Mar 4 2026
INZ060-067-041500-
Knox IN-Sullivan IN-
919 AM EST Wed Mar 4 2026
...A strong thunderstorm will impact portions of southern Sullivan
and northeastern Knox Counties through 1000 AM EST...
At 918 AM EST, Doppler radar was tracking a strong thunderstorm over
Flat Rock, or 7 miles south of Robinson, moving east at 40 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
Locations impacted include...
Carlisle, Oaktown, Edwardsport, Freelandville, and Pleasantville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3899 8758 3897 8724 3879 8724 3881 8752
3885 8753 3886 8755 3888 8754 3889 8754
3889 8753 3890 8753 3890 8752 3892 8753
3892 8752 3896 8751
TIME...MOT...LOC 1418Z 272DEG 34KT 3890 8772
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
BRBThe Evansville,IN radar (KVWX), 72 km away, was scanning. The volume nearest the first event began at 14:43 UTC.
2 hail, 1 flash flood. Local standard time, as filed.
Heavy rains washed out a bridge on County Road 1100 North at Wolf Creek.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2026Every state in 2026This day in weather historyWarnings in Indiana, March 2026
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1316495, 1316496, 1316497.